Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Huntsville, AL

August 11, 2004Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 11, 2004, 6:12 PM CDT for Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 6:12 PM CDT (23:12 UTC)
Expired
Aug 11, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 112313
FFWHUN
ALC103-120215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 930 PM CDT

* AT 612 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING OVER DECATUR.

* SOME LOCATIONS AFFECTED INCLUDE...
  DECATUR...FLINT CITY...HARTSELLE AND PRICEVILLE

RAINFALL AMOUNTS OF 2.5 INCHES IN ONE HOUR IS PRODUCING STREET 
FLOODING ALONG HIGHWAY 20 IN NORTHWEST MORGAN COUNTY. ADDITIONAL 
RAINFALL AMOUNTS OF UP TO ONE INCH WILL BE POSSIBLE OVER THE NEXT 
HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3455 8678 3440 8671 3443 8708 3465 8708

$$ 

PB
1 follow-up statement
000 
WGUS74 KHUN 120124
FFSHUN
ALC103-120130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
824 PM CDT WED AUG 11 2004

...FLASH FLOOD WARNING FOR MORGAN COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAD 
ENDED ACROSS THE WARNED AREA. REPORTS FROM LOCAL LAW ENFORCEMENT 
INDICATE THAT NO STREET FLOODING IS OCCURRING IN THE COUNTY. SOME 
MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING HAS 
ENDED...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELED.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3451 8671 3433 8669 3433 8706 3462 8705

$$

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:40 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 2:40 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT WED AUG 11 2004

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWING FRONTAL BOUNDARY DRAPED ALONG NORTHERN
SECTIONS OF THE FA INTO N MS. FRONT HAS NOT MOVED A WHOLE LOT DURING
THE DAY TODAY. AREAS OF CONVECTION NOW STARTING TO GET GOING ALONG
THE BOUNDARY ESPECIALLY ACROSS N MS WHERE MORE SUNSHINE HAS ALLOWED
FOR ADDITIONAL HEATING.

FCST NEXT 24 TO 36 HOURS STILL REMAINS QUITE CHALLENGING. AS UPPER
TROF CONTINUES TO AMPLIFY OVER THE ERN U.S. COLD FRONT WILL SINK
SOUTHWARD THROUGH THE AREA. ONGOING CONVECTION OVER N MS SHOULD
SLOWLY MOVE NEWD AND AFFECT MUCH OF THE FA THIS EVENING. IN
ADDITION...MCV HELPING TO REGENERATE CONVECTION OVER SRN AR AND
REMNANTS OF THIS ACTIVITY MAY OVERSPREAD THE AREA LATER TONIGHT.
MODEL QPF FCSTS FOR OVERNIGHT AND EARLY THU QUITE VARIABLE WITH ETA
BY FAR THE WETTEST WITH OVER AN INCH OF RAIN FOR N AL. WHILE MOST
AREAS WILL PROBABLY SEE SOME RAIN...AMOUNTS WILL LIKELY BE
CONSIDERABLY LIGHTER MORE IN LINE WITH THE GFS AND WRF SOLUTIONS.
PLAN ON A LIKELY POP FOR TONIGHT.

FRONT WILL MOVE WELL SOUTH OF THE FA AREA ON THU. FLOW AHEAD OF THE
FRONT SHOULD TURN ALL NORTHERLY AS BONNIE MOVES ONSHORE AND UP
THROUGH GA ALLOWING FRONT TO MAKE QUICKER PROGRESS SOUTHWARD.
EFFECTS FROM HER SHOULD BE A NON FACTOR FOR THE TN VALLEY. UPPER
TROF AXIS WILL REMAIN WEST OF THE AREA THROUGH THE DAY ON THU AS SIG
S/WV DIVES DOWN BACKSIDE OF TROF. THUS EXPECT THE CHANCE OF RAIN TO
LINGER THROUGH THE DAY ON THU WITH HIGHEST CHANCES EAST AND THREAT
DIMINISHING FROM THE WEST DURING THE DAY. WITH 85H AND 92H THERMAL
TROF AXES LAGGING WEST OF THE AREA AS WELL...EXPECT LOWER CLOUDS TO
LINGER THROUGH THE DAY WITH PERHAPS A LITTLE CLEARING LATE IN THE
WEST. WITH CLOUDY SKIES AND NRLY WINDS TEMPS WILL STRUGGLE INTO THE
MID AND PERHAPS UPPER 70S IN A FEW LOCATIONS. RECORD LOW MAX TEMPS
BETWEEN 75 AND 78 ARE IN JEOPARDY.

CLOUDS WILL GRADUALLY CLEAR THU NIGHT AS DRIER AIR FILTERS INTO THE
REGION. AM A LITTLE CONCERNED THAT CLEARING MAY BE A LITTLE SLOWER
THAN DEPICTED BUT WILL GO WITH IDEA THAT MOST AREAS SHOULD BE
MOSTLY CLEAR BY FRI MORNING. RECORD LOWS FOR THU NIGHT IN THE MID
50S. PRESSURE GRADIENT SHOULD KEEP WINDS UP AND THUS TEMPS SHOULD
REMAIN IN THE UPPER 50S TO AROUND 60.

DRY AND UNSEASONABLY COOL CONDITIONS WILL PERSIST INTO THE WEEKEND
WITH DEEPER UPPER TROF OVER THE EASTERN U.S. 85H TEMPS ON FRI WILL
BE AROUND 10-12 DEGREES AND THUS EVEN WITH FULL SUNSHINE
TEMPERATURES WILL STRUGGLE TO GET TO 80 DEGREES WITH RECORD LOW
MAXES ONCE AGAIN IN JEOPARDY. IF WINDS DIMINISH FRI NIGHT MID 50S
RECORD LOWS WILL BE ATTAINABLE. GIVEN POSITION OF TROF...CHARLEY
WILL REMAIN A NON FACTOR AS WELL.

EXPECT A SLOW MODERATION BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK
AS UPPER TROF BEGINS TO FLATTEN AND LIFT NWD. MED RANGE GUIDANCE
SHOWING SOME DIFFS WITH THE HANDLING OF S/WV ENERGY BY THE MIDDLE OF
NEXT WEEK. PREFER TO LEAVE THE FCST DRY FOR NOW WITH TEMPS BACK NEAR
SEASONAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  77  58  79 /  60  50   0   0
SHOALS        66  77  57  79 /  60  40   0   0
CULLMAN       66  78  58  79 /  60  50   5   0
FAYETTEVILLE  64  76  57  78 /  60  40   0   0
FT PAYNE      66  76  60  79 /  60  50  10   5

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Aug 11, 1:00 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED AUG 11 2004

ALZ001>010-016-TNZ076-096-097-121000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN APPROACHING COLD FRONT...INTERACTING WITH GULF MOISTURE...WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE TENNESSEE VALLEY
THIS AFTERNOON AND EVENING. A FEW STRONGER STORMS MAY CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THESE STORMS...AS THEY WILL
MOVE SLOWLY.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH THE
OVERNIGHT HOURS AS THE COLD FRONT LINGERS NEAR THE AREA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS WILL PERSIST THROUGH THE MORNING HOURS ON THURSDAY
AS THE COLD FRONT SLIDES EAST AND A STRONG UPPER LEVEL SYSTEM MOVES
INTO THE TENNESSEE VALLEY. DRIER WEATHER IS EXPECTED BY FRIDAY AND
INTO NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.

BCC

In the hours before

Special weather statement, Aug 11, 2:53 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT WED AUG 11 2004

ALZ001-002-112100-
COLBERT-LAUDERDALE-
253 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM MOVING INTO
FAR WESTERN PORTIONS OF COLBERT AND LAUDERDALE COUNTIES...

AT 2:50 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR IUKA IN TISHOMINGO COUNTY MISSISSIPPI...SLOWLY
MOVING EAST AT AROUND 15 MPH. THIS STORM WILL AFFECT AREAS WEST OF
THE NATCHEZ TRACE PARKWAY...INCLUDING THE TOWN OF RIVERTON...AS
WELL AS THE CHEROKEE AREA.

HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
50 MPH...AND PERHAPS PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.
PERSONS IN THE AFFECTED AREAS SHOULD TAKE COVER UNTIL THE STORM
PASSES.

BCC
Local storm report, Aug 11, 5:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 NW CHEROKEE           34.79N 88.00W
08/11/2004                   COLBERT            AL   UTILITY COMPANY

            A FEW POWER LINES BLOWN DOWN BY THUNDERSTORM WINDS.

&&

TROUTMAN
Special weather statement, Aug 11, 5:46 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
546 PM CDT WED AUG 11 2004

TNZ096-112330-
LINCOLN-
546 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
FAYETTEVILLE IN LINCOLN COUNTY...

A STRONG THUNDERSTORM ACROSS CENTRAL LINCOLN COUNTY WILL DRIFT EAST
INTO THE FAYETTEVILLE AND SKINEM AREAS BY 6 PM.  STRONG WIND GUSTS TO
50 MPH...PEA SIZE HAIL AND SIGNIFICANT CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE WITH THIS STORM.  LOCALLY HEAVY DOWNPOURS WITH
RAINFALL AMOUNTS FROM ONE TO TWO INCHES IN A VERY SHORT PERIOD
OF TIME WILL ALSO BE POSSIBLE.

PERSONS IN THE FAYETTEVILLE AREA SHOULD TAKE SHELTER UNTIL THE STORM
PASSES.  MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS.

PB
Special weather statement, Aug 11, 6:00 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT WED AUG 11 2004

ALZ005-007-112330-
LIMESTONE-MORGAN-
600 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS FROM ATHENS
TO DECATUR...

A LINE OF STRONG THUNDERSTORMS ACROSS LIMESTONE AND MORGAN COUNTIES
WILL DRIFT EAST INTO THE ATHENS...DECATUR AND BELLE MINA AREAS BY 615
PM. STRONG WIND GUSTS TO 50 MPH...PEA SIZE HAIL AND SIGNIFICANT CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS THROUGH 630
PM. LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS FROM ONE TO TWO
INCHES IN A VERY SHORT PERIOD OF TIME WILL ALSO BE POSSIBLE.

PERSONS IN THE DECATUR AND ATHENS AREAS SHOULD TAKE SHELTER UNTIL THE
STORM PASSES.  MOTORISTS ALONG INTERSTATE 65 SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS.

PB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:00 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.